Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
Citations 0
December 2002

Scald or Pseudoscald?

Author Affiliations

Not Available


Copyright 2002 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2002

Arch Dermatol. 2002;138(12):1615. doi:10.1001/archderm.138.12.1613

I would like to commend Drs Stratman and Melski1 for their recent case report of child abuse secondary to possible scalding in the Critical Situations section of the ARCHIVES. As dermatologists we should always be on the lookout for signs of abuse or neglect in our smallest, most vulnerable patients.

To my eye, the photograph in Figure 1 does not completely conform to the illustrations depicting classic scalding injuries depicted in Figure 2. I would like to propose an additional possible cause for this child's distinctive clinical presentation. Last year, a multicenter group of pediatricians reported 4 cases of bullous laxative-induced dermatitis of the diaper area in young children who ingested large amounts of chocolate-flavored laxative (Ex-lax; Novartis, Summit, NJ).2 Although such an overdose may be accidental, in some cases it may also be a sign of neglect. The perianal location of the "pseudoscald" chemical burn and the well-circumscribed, angulated borders of the affected area in this case are equally consistent with this diagnosis. A 3-year-old would love to eat large amounts of chocolate wrapped in shiny foil, or perhaps it was fed to the child because of the problem with toilet training that was mentioned by the patient's mother. We are not told whether the child's stool was diarrheal when he was changed in the morning. I would revisit the history in this case.

First Page Preview View Large
First page PDF preview
First page PDF preview